Alert archive / Wyoming / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 99, NWS Riverton, WY

August 30, 2019Hot Springs County, Washakie County, Wyoming

NWS Riverton, WY issued this severe thunderstorm warning at Aug 30, 2019, 1:38 PM MDT for Hot Springs County, Washakie County, Wyoming. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 30, 2019, 1:38 PM MDT (19:38 UTC)
Expired
Aug 30, 2019, 2:30 PM MDT
In force
52 min
Issued by
NWS Riverton, WY
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Hot Springs County, WY, Washakie County, WY

The radar

The Riverton/Lander radar (KRIW), 89 km from the middle of the area, began a volume at 19:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 7.6 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2019-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2019-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 108 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2237 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
108 m²/s²
0-3 km storm-relative helicity
215 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 30, 11:49 AM MDT, 1 hour 49 minutes earlier.

Area forecast discussion, Aug 30, 11:49 AM MDT, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1149 AM MDT Fri Aug 30 2019

.SHORT TERM...Today through Saturday night
Issued at 250 AM MDT Fri Aug 30 2019

Convection continues over the north and south as of 09Z with some
rain hitting the ground along with gusty outflow wind. This is in
response to mid and upper level moisture moving through the area
along with a few weather disturbances in the west flow aloft.
Isolated showers and storms will continue to pop up this morning
with increasing coverage around midday through the late afternoon.
Then the activity will be ending around or shortly after sunset
this evening. Gusty wind will again be the main threat from storms
along with lightning. High temps in the 80s for the most part
today with 60s and 70s in the mountains. Clearing sky later
tonight with seasonal low temps. Saturday looks dry and warmer
over the area. A slight breeze in the south and southwest in the
afternoon. Elevated fire concerns in these areas. Highs on
Saturday will be in the 80s to lower 90s with mid 60s and 70s in
the mountains.

.LONG TERM...Sunday through Thursday night
Issued at 250 AM MDT Fri Aug 30 2019

High pressure will continue Sunday into Labor Day for continued
warm temperatures. The high temperatures and low humidity could
lead to elevated fire weather conditions in the south, however the
wind speeds are not looking too strong at this time. All models
are then indicating a fairly strong shortwave trough moving into
Montana on Tuesday, though the timing varies widely. The GFS is
the most progressive and could bring scattered showers and
thunderstorms to western WY by midday Tuesday. The ECMWF takes the
track into southern Canada and only shows isolated showers and
thunder moving in later Tuesday night. The shower activity with
isolated thunderstorms will redevelop Wednesday across southwest
Wyoming and across the Tetons and Absaroka mountains, and
eventually the far northwest. Looking out to next Thursday, the
models are again in disagreement for precipitation chances with
the GFS being more aggressive across most of western WY and the
other models only showing the showers returning to far SW WY.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1143 AM MDT Fri Aug 30 2019

Isolated showers and thunderstorms are drifting west to east across
the area. This activity will increase and become more scattered
through the afternoon. Any showers or storms will likely be
accompanied with wind gusts to 30 knots. Activity will then slack
off through the evening and should be east of the area by 06Z.
Some wind gusts are expected this afternoon, KCOD and KWRL are
least likely to receive any. VFR conditions will prevail at the
terminal sites through the period. No activity is expected on
Saturday and winds will be lighter with any gusts under 20 mph.

&&

.FIRE WEATHER...
Issued AT 250 AM MDT Fri Aug 30 2019

A little more moist over the region today. Isolated morning
showers or storms will occur. Then a little better coverage of
showers and storms this afternoon into the early evening.
Expecting showers and storms to end by midnight in the east zones.
Saturday looks warmer and dry with lower afternoon relative
humidity. A slight breeze Saturday afternoon in the south and
southwest, but not enough to warrant any fire weather highlights.
Thus elevated fire concerns on Saturday. Sunday looks dry and hot
with even lower afternoon relative humidity. Again elevated fire
concerns on Sunday.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...AR
LONG TERM...Swanson
AVIATION...Bourque
FIRE WEATHER...AR
Hazardous weather outlook, Aug 30, 1:34 PM MDT, 4 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
134 PM MDT Fri Aug 30 2019

WYZ001>020-022>030-311945-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
134 PM MDT Fri Aug 30 2019

This Hazardous Weather Outlook is for Western and Central
Wyoming.

.DAY ONE...This Afternoon and Tonight.

Scattered showers and thunderstorms continue until around sunset.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Saturday through Labor Day: Very warm to hot conditions continue
with elevated to near critical fire weather conditions.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 7:35 PM MDTSpecial Weather StatementRIW40 min
Aug 30, 1:42 PM MDTSpecial Weather StatementRIWSweetwater33 min
Aug 30, 1:47 PM MDTSpecial Weather StatementRIWFremont43 min
Aug 30, 1:49 PM MDTSpecial Weather StatementRIWWashakie26 min
Aug 30, 1:51 PM MDTSpecial Weather StatementRIWSublette24 min
Aug 30, 2:11 PM MDTTornado WarningRIWFremont12 min
Aug 30, 2:27 PM MDTSpecial Weather StatementRIWNatrona48 min
Aug 30, 2:48 PM MDTSpecial Weather StatementRIW27 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.